Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Girls

My six y/o daughter very emotional on new meds

My daughter will be six in just a few weeks and she has just recently been diagnosed with combined inattentive/hyperactive type ADHD. She was started on Vyvance 20 mg just after Christmas. She is showing signs of improvement in focus, staying on task and organization. The problem we are having is that she is very emotional now. She cries over every little thing and the teacher says she is not getting along with her classmates anymore. She is being very mean and bossy. She also gets very tired around lunch time. I sure this only serves to exacerbate the emotional issues. I am also ADHD and taking meds. I was also very emotional the first month that I took them and have heard the same story from friends who had the same experience.

Has anyone else had similar experiences with their children? How long did it last? Did they adjust? What remedies or techniques did you try to help aleviate the issues. I need some solid advise, please help.

Thanks

Replies

My DD was the same way when she was on Adderall. Her Dr said if it changes her personality then it’s NOT the one for her. We switched her to Concerta and all was fine. No more tears!!!!

Posted by Crazymomof2 on Jan 15, 2013 at 10:38pm

Dose too high?  We only had this problem with our daughter when she was prescribed a 10 mg dose of Adderall when she was 7,  I know that your daughter on is a different med.  But it did take several months to work her up TO the 10 mg comfortably.  For months and months we were opening capsules and pouring out half a dose into applesauce. then 2/3s, then 3/4s.  Could you start her on half for a while till her body gets used to it?  An adult can tolerate feeling icky inside and being physically uncomfortable without misbehaving (usually!) but that is too much to ask of a little girl.  It is probably less the “emotions” and more that her body feels different, and clearly her brain is different on meds. Takes time to adjust.

Could be the wrong med maybe?  Our psychiatrist for our daughter told us that since ADHD is genetic and my husband has it too, she started our daughter on Adderall because that is what my husband is on.  It was much better than what he went through which was try every drug on the market for 3 weeks at a time because his doctor didn’t know anything about ADHD.  Only when he got a psychiatrist did he get to the med and the dose that was right.  I would guess it is very rarely the right dose and med right off the bat.  You don’t say whether you are on the same med as your daughter.

Posted by YellaRyan on Jan 16, 2013 at 1:51am

YellaRyan, I have been on concerta 36 mg mostly. My doc tried me on Vyvance 50 once for thirty days. Vyvance works best for me but because of insurance I am taking concerta for now. I am getting ready to start on concerta 54 mg so that we will be able to tell if the difference waas in the med or in the dose.

Posted by luv2sign on Jan 16, 2013 at 4:23am

We started my daughter on vyvance because she could not swallow a pill.  At first it was great, but then she became overly emotional and had similar personality changes- moody, anxious.  We cut the dose in half, which helped some, and worked like crazy to teach her to swallow pills.  Fortunately, while sleeping over at a friends, their mom had success teaching her to swallow a pill, and we were able to switch to Concerta.  The mood swings and emotional stuff went away.

Our doc said the same thing… an increase in anxiety, mood swings, or personality changes generally signals that it is the wrong med or dose.

Posted by MollyMS on Jan 16, 2013 at 7:34pm

@MollyMS Please tell me how she taught your daughter to swallow pills. Nothing has worked for my son. He is almost 11 years old and has a huge phobia of choking! We are running out of medication options . Thanks!

Posted by Mel669 on Jan 16, 2013 at 10:21pm

This is my third month being on meds and i had this same experience with Adderall. It made me get very sad and emotional and cry for anything that made me upset. My coworker said it changed my personality, she said I was dark and somber. I am now on ritalin and i am fine.

Posted by Cowgirl50 on Jan 19, 2013 at 10:00am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.